Hail, Smith
- When
- April 2, 5:00 PM CST
- Where
- Smith County, 2.3 mi WSW of Lindale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.512, -95.439
Nickle size hail fell on the west side of Lindale.
A strong upper level trough ejected east-northeast across the Southern Plains during the afternoon and evening hours on April 2nd, with strong southerly low level winds ahead of the trough allowing for a warm front to mix north across East Texas and North Louisiana. Very warm, humid, and unstable air spread north along and south of this front, with the approaching trough reinforcing a dry line…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level trough ejected east-northeast across the Southern Plains during the afternoon and evening hours on April 2nd, with strong southerly low level winds ahead of the trough allowing for a warm front to mix north across East Texas and North Louisiana. Very warm, humid, and unstable air spread north along and south of this front, with the approaching trough reinforcing a dry line into Southeast Oklahoma and East Texas during the late afternoon and evening, and across the remainder of the region during the early morning hours on the 3rd. Given the increased forcing along these boundaries and the approaching upper trough, scattered severe thunderstorms developed across East Texas and North Louisiana, which produced numerous instances of large hail and damaging winds before weakening during the late evening into the early morning hours on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 2, 12:52 PM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 152 PM CDT Sun Apr 2 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday Night) Issued at 131 PM CDT Sun Apr 2 2023 Thunderstorms have started to develop along a dryline in western north Texas this afternoon and will gradually push eastward towards our area during the remainder of the afternoon. Additional development may occur across deep east Texas and into northwest Louisiana during the late afternoon hours, with the rest of the storms expected to reach the western portion of our CWA by early evening. So things could get busy in the next few hours across our region. SPC has upgraded the threat for severe weather this afternoon across east Texas, painting an Enhanced risk for portions of Smith, north Cherokee, Rusk, Gregg, Harrison, Upshur, Camp, and Wood counties. A Slight Risk then covers the rest of our east Texas counties, most of our Louisiana Parishes, and parts of southwest Arkansas and southeast Oklahoma. All modes of severe weather will be possible this afternoon and into the evening hours. However, thinking the greater tornado threat will be across east Texas with hail and wind being the main threat elsewhere. In addition, a Slight Risk for excessive rainfall remains in place for much of our area. We could see upwards of 2-3 inches across portions of the area as thunderstorms move through. While our area has not been inundated with rainfall as of late, this could bring a isolated Flash Flood threat to flood prone areas. Showers and thunderstorms will continue into the overnight hours, clearing from west to east after midnight before clearing the early in the early morning hours Monday. Dry conditions will then settle in, at least through Monday night. In the wake of our passing shortwave trough responsible for the showers and thunderstorms, upper-air pattern will become southwest with some weak ridging across the southeast CONUS. At the same time, another large trough will begin digging into the Pacific Northwest and will be the main feature for another severe weather event on Tuesday. (See long term for more information). High temperatues on Monday will reach the 80s across the region, lower to mid 80s north of I-20 and mid to upper 80s south of I-20. Monday night will be mild, with lows only able to drop into the upper 60s to lower 70s across the region. /33/ && .LONG TERM... (Tuesday through next Saturday) Issued at 131 PM CDT Sun Apr 2 2023 Main focus of interest in the long-term period is the potential for severe thunderstorms across areas mainly north of Interstate 20 on Tuesday. Surface setup ahead of the storm system will be characterized by an enhanced pressure gradient bringing strong southerly winds to the ArkLaTex on Tuesday into Tuesday evening. Dewpoint values will quickly climb into the mid to upper 60s which will help to destabilize the lower-levels of the warm sector ahead of an approaching dryline boundary from the west. Southwest flow aloft will further aid in destabilizing the atmosphere as a broad trough across the western CONUS migrates eastward into the Southern Plains allowing for moisture to deepen areawide through Tuesday night. Surface boundary to be the trigger for convection on Tuesday evening as it moves east across the region, tapping into an atmosphere already primed with moisture and a strong low-level jet. Supercell thunderstorms capable of producing tornadoes, damaging winds, and hail may be possible ahead of the convective line, followed by a damaging wind and isolated tornado threat within the line as it migrates east across the region. At this time SPC has the I-30 corridor as well as southeast Oklahoma in an Enhanced risk for severe thunderstorms with a Slight risk in an area surrounding Tyler to Shreveport to El Dorado. An unsettled weather pattern to prevail from Tuesday onward. Frontal boundary that moves into the region on Tuesday will likely linger across south Louisiana into Mississippi through late in the work week. Scattered elevated post-frontal showers to persist through Thursday night before the surface high shifts east allowing the front to return back north as a warm front bringing showers and isolated thunderstorms to parts of the region on Friday. A slow moving upper-level trough will set up across northern Mexico into Texas and southeast Oklahoma on Saturday, bringing continued rain chances with isolated thunderstorms to portions of the ArkLaTex. /05/ && .AVIATION... (18Z TAFS) Issued at 1225 PM CDT Sun Apr 2 2023 For the 02/18z TAFs...VFR conditions continue to prevail across the region early this morning. Showers and thunderstorms are expected to develop this afternoon across portions of the area. This will bring lower CIGs and a mixture of TSRA and SHRA for most terminals through around 03/06z. Expect MVFR to IFR conditions to develop as the storms move through the area. In addition to the lower CIGs, gusty winds will be possible at times with any of the stronger thunderstorms. /33/ && .PRELIMINARY POINT TEMPS/POPS... SHV 66 87 71 86 / 90 0 0 0 MLU 66 87 70 87 / 90 0 0 0 DEQ 60 84 67 83 / 80 0 10 30 TXK 64 87 69 85 / 80 0 0 20 ELD 61 86 68 85 / 90 0 0 10 TYR 66 87 70 85 / 80 0 0 10 GGG 66 86 70 85 / 90 0 0 10 LFK 68 89 71 87 / 40 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...33 LONG TERM....05 AVIATION...33
Hazardous Weather Outlook National Weather Service Shreveport LA 559 AM CDT Sun Apr 2 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-031100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 559 AM CDT Sun Apr 2 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Thunderstorms will return to the region this afternoon through this evening, some possibly strong to severe with the primary threat of large hail up to golf ball size. Damaging wind gusts and tornadoes also cannot be ruled out with these storms as a returning warm front will allow for greater instability and shear, especially south of the I-20 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of strong to severe thunderstorms will be possible by late Tuesday into Tuesday night as the next cold front will arrive. The threat appears to be highest along and north of the I-30 corridor where all modes of severe weather will be possible through the early morning hours on Wednesday. The pattern looks to remain unsettled through the end of the week as rounds of heavy rainfall will become more likely as the front stalls south of the region. This could reintroduce flooding concerns across the region through the end of the week as several inches of rainfall may be possible over the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. 19
Special Weather Statement
National Weather Service Shreveport LA
457 PM CDT Sun Apr 2 2023
TXZ096-108>111-022245-
Camp TX-Red River TX-Franklin TX-Morris TX-Titus TX-
457 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of Franklin, northern
Morris, Titus, northwestern Camp and southeastern Red River Counties
through 545 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over
Purley, or 8 miles north of Winnsboro, moving east at 60 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Mount Pleasant, Winnsboro, Mount Vernon, Naples, Omaha, Us 259 And I
30 Intersection, Wilkerson, Cookville, Rocky Branch, Purley,
Winfield, Miller's Cove, Rocky Mound, Hopewell, Harts Bluff,
Monticello, Roeder, Harvard and Cypress.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3323 9531 3349 9482 3338 9474 3333 9475
3331 9473 3331 9469 3325 9465 3310 9465
3297 9531
TIME...MOT...LOC 2156Z 250DEG 50KT 3308 9528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
15Special Weather Statement
National Weather Service Shreveport LA
531 PM CDT Sun Apr 2 2023
TXZ126-137-138-150-022315-
Gregg TX-Harrison TX-Marion TX-Rusk TX-
531 PM CDT Sun Apr 2 2023
...Strong thunderstorms will impact portions of south central Marion,
Harrison, northeastern Rusk and Gregg Counties through 615 PM CDT...
At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Liberty City to Kilgore to 6 miles northeast of
Joinerville. Movement was northeast at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Longview, Marshall, Kilgore, White Oak, Hallsville, Jefferson, Tatum,
Clarksville City, Liberty City, Woodlawn, Berea, Harleton, Lakeport,
Easton, Scottsville, Nesbitt, Rolling Meadows, Monroe, Darco and
Stewart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3282 9439 3271 9420 3245 9413 3236 9438
3237 9440 3236 9444 3239 9449 3231 9451
3220 9482 3247 9499
TIME...MOT...LOC 2230Z 239DEG 46KT 3245 9493 3238 9485 3226 9481
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
15The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
15 hail, 4 thunderstorm wind. Local standard time, as filed.
Nickle size hail fell on the west side of Lindale.
Quarter size hail fell near Gladewater. Report from m-PING.
Golf ball size hail fell just southeast of Liberty City.
Pictures of hen egg size hail that fell near Kilgore were submitted to the NWS Shreveport office via email.
Quarter size hail fell near Kilgore.
An NWS Storm Survey concluded that an intense and short thunderstorm line segment bowing arc moved through the northern half of the city of Marshall, and produced a damaging downburst of straight-line winds. These winds were estimated to range from roughly 65-85 mph, although there were a few locations where peak wind estimates were between 90-95 mph. A vast majority of the damage was due to uprooted trees with most structural damage to buildings and infrastructure due to trees falling. There were a few cases of wind doing damage to structures, such as at the East Texas Baptist University where the wind did minor roof damage and also removed the facade from a west-facing wall. In addition, there were a few outbuildings in the wind damage swath which were heavily damaged which were heavily damaged or destroyed by the force of the wind. The most concentrated damage extended from the university northeast through Sledge Street were numerous snapped trees garnered the peak wind estimate of 90-95 mph. But even in this area, the overwhelming majority of the trees fell to the east and did not exhibit a convergent damage pattern typical of tornadoes. The pattern of tree fall in an easterly direction was repeated in a vast majority of instances throughout the damage swath.
Hen egg size hail fell just northeast of Kilgore near the Rolling Meadows community.
Ping pong ball size hail fell just southeast of Longview.
Golfball size hail fell on the East Loop 281 in East Longview.
Golfball size hail fell throughout much of Longview.
Trees were snapped and uprooted just northwest of Scottsville.
Pictures were posted to social media of golfball size hail that fell just southeast of the Lakeport community.
Large tree limbs were snapped in Waskom.
Golfball size hail fell in the Elysian Fields community.
Multiple trees were downed near FM 726 and Zinnia Road.
Quarter size hail fell just north of Lake O' the Pines.
Ping pong ball size hail fell several miles northeast of Gilmer.
Quarter size hail fell several miles southwest of Ore City.
Golf ball size hail fell in the Diana community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084762, 1084763, 1084771, 1084764, 1084769, 1084767, 1084768, 1084770, 1084765, 1084772, 1084773, 1084766, 1084775, 1084774, 1084780, 1084779, 1084776, 1084777, 1084778.